Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Columbia, SC

March 21, 2017Columbia County, McDuffie County, Richmond County, Georgia; Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 21, 2017, 10:08 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 10:08 PM EDT (02:08 UTC)
Expired
Mar 21, 2017, 10:45 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 123 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 10:35 PM EDTTSTM WND DMGThomson, GA2 TREES FELL IN YARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 8:35 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS52 KCAE 220208
SVRCAE
GAC073-189-245-SCC037-065-220245-
/O.NEW.KCAE.SV.W.0016.170322T0208Z-170322T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1008 PM EDT TUE MAR 21 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Columbia County in east central Georgia...
  McDuffie County in east central Georgia...
  Western Richmond County in east central Georgia...
  Southwestern Edgefield County in central South Carolina...
  Southeastern McCormick County in central South Carolina...

* Until 1045 PM EDT

* At 1007 PM EDT, severe thunderstorms were located along a line
  extending from 10 miles southeast of Washington to near Sparta,
  moving east at 45 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Blythe,
  Dearing, Modoc, Murphys Estates and Clarks Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3364 8246 3370 8233
      3369 8222 3372 8223 3371 8184 3358 8194
      3353 8201 3352 8200 3329 8218 3327 8228
      3331 8234 3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 0207Z 292DEG 37KT 3366 8258 3335 8297 

HAIL...<.75IN
WIND...70MPH
 
$$

fwa
1 follow-up statement
670 
WWUS52 KCAE 220225
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1025 PM EDT TUE MAR 21 2017

GAC073-189-245-SCC037-065-220245-
/O.CON.KCAE.SV.W.0016.000000T0000Z-170322T0245Z/
Columbia GA-McDuffie GA-Richmond GA-Edgefield SC-McCormick SC-
1025 PM EDT TUE MAR 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR COLUMBIA...MCDUFFIE...WESTERN RICHMOND...SOUTHWESTERN EDGEFIELD
AND SOUTHEASTERN MCCORMICK COUNTIES...

At 1024 PM EDT, severe thunderstorms were located along a line
extending from 10 miles south of Lincolnton to 6 miles north of
Mitchell, moving east at 45 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Grovetown, Evans, Thomson, Martinez, Fort Gordon, Harlem, Blythe,
Dearing, Modoc, Murphys Estates and Clarks Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This line of thunderstorms has a history of producing widespread 
wind damage in north Georgia. Seek shelter now inside a sturdy 
structure and stay away from windows.
 
&&

LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
      3364 8256 3366 8251 3364 8246 3370 8233
      3369 8222 3372 8223 3371 8184 3358 8194
      3353 8201 3352 8200 3329 8218 3327 8228
      3331 8234 3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 0224Z 285DEG 39KT 3364 8243 3332 8273 

HAIL...<.75IN
WIND...70MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:23 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 21, 7:23 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
723 PM EDT Tue Mar 21 2017

.SYNOPSIS...
A cold front approaching from the north will slowly cross the
forecast area overnight. Numerous showers and thunderstorms are
expected head of the front. Very warm temperatures this
afternoon will be followed by cooler temperatures behind the
front.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Regional radars currently showing strong thunderstorms in the
upstate of both SC and GA this evening. This activity has been
relatively stationary, with a the storms having difficulty
pushing eastward into a capping inversion currently over central
portions of SC. This inversion will weaken as the evening
progresses, and the activity is expected to eventually begin
tracking eastward. This will be in advance of a MCS that is
moving into eastern TN this evening, and this MCS is expected to
rapidly push eastward across northern GA and into
northern/central SC, and eastern GS by midnight. As this MCS
catches up with the current convection across the upstate,
expect to see the entire complex push east/southeastward through
much of the cwa. This continues to be supported by the latest
hrrr guidance. The main threats will be damaging winds, large
hail, and even some heavy rainfall in the slower moving,
possible training, storms.

The high-resolution models have trended slower with the timing.
The latest HRRR is still indicating some isolated to scattered
convection possible between 8 pm and 11 pm, the the most
widespread shower and thunderstorm coverage by midnight. The
more intense convection shifts east of the area by 200 am, with
mainly some stratiform rainfall in its wake.

The front should shift south of the area after 400 am. There may
be lingering showers in the area. Followed the guidance consensus
for the temperature forecast overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The cold front will be moving south of the area Wednesday
morning with high pressure centered over the western Great Lakes
region building in behind it. Clouds are expected to linger,
but precipitation should be south of the area so have lowered
pops. Highs on Wednesday are forecast in the middle 60s to lower
70s. The center of high pressure will move into the Delmarva
region on Thursday and ridge into the forecast area from the
northeast. Models have trended drier with pops on Thursday.
Extensive cloud cover should result in temperatures well below
normal on Thursday, but confidence low regarding exactly how low
temperatures will be given model differences.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An upper ridge will be centered over the southeastern US on
Friday and will push off the coast on Saturday as an upper
trough over the Plains lifts northeastward. Surface high
pressure will be off the coast on Friday and will continue to
ridge into the area from the northeast with dry weather
expected. Temperatures will rebound on Friday back into the
middle 60s to lower 70s under the influence of the ridge. A low
pressure system over the southern Plains will shift northeastward
toward the southern Great Lakes region on Saturday and bring a
front into the area on Sunday. The frontal boundary will linger
in the area on Monday and remain near the area on Tuesday.
Temperatures over the weekend and into Tuesday above normal.

&&

.AVIATION /00Z TUESDAY THROUGH SUNDAY/...
VFR conditions will continue for the next couple hours, but then
MVFR ceilings are likely as strong thunderstorms move into the
area. There will also be periods of IFR conditions in heavy rain,
but too difficult to time. Storms could develop over KAGS and
KDNL as early as 01Z. Upstream convection is expected to move
over CAE and CUB around 02Z, and then OGB. Timing is based on
HRRR, but these storms have so far been moving very slowly, and
arrival could actually be later. Strong heating ahead of the
front and very cold air aloft support the potential for damaging
wind and large hail with any thunderstorms.

There should be a diminished threat of severe weather after 05Z
because of previous convection and nocturnal cooling. The front
should shift south of the area after 09Z, and skies should
clear by 22/21Z.

Winds will generally be 5 to 10 kts with gusts up to 20 kts, SW
then veering NW, and the NE behind the front.

EXTENDED AVIATION OUTLOOK...There may be restrictions mainly in
the early morning hours during the outlook period associated
with a moist onshore flow.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 21, 8:41 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
841 PM EDT Tue Mar 21 2017

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-230045-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
841 PM EDT Tue Mar 21 2017

...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

SCZ015-016-230045-
Lancaster-Chesterfield-
841 PM EDT Tue Mar 21 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Thunderstorms tonight could possibly contain strong winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Mar 21, 8:14 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
814 PM EDT TUE MAR 21 2017

SCZ018-220045-
McCormick-
814 PM EDT TUE MAR 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MCCORMICK
COUNTIES...

At 814 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Abbeville to Bobby
Brown State Park. Movement was east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
McCormick, Lake Strom Thurmond, Bobby Brown State Park, Plum Branch,
Willington and Mount Carmel.

LAT...LON 3407 8253 3407 8251 3408 8248 3406 8245
      3406 8233 3397 8230 3402 8225 3398 8219
      3384 8226 3396 8257 3398 8258 3399 8257
      3402 8259
TIME...MOT...LOC 0014Z 281DEG 30KT 3423 8247 3399 8258

fwa
Special weather statement, Mar 21, 8:58 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
858 PM EDT TUE MAR 21 2017

GAZ040-064-SCZ018-020-021-025-026-220145-
Lincoln-Columbia-Fairfield-Newberry-McCormick-Saluda-Edgefield-
858 PM EDT TUE MAR 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
COLUMBIA...LINCOLN...FAIRFIELD...NEWBERRY...
EDGEFIELD...SALUDA...AND MCCORMICK COUNTIES...

At 853 PM EDT, strong thunderstorms, moving east at 30 mph will
move into the western Midlands and northern CSRA .

These storms have had a history of producing large hail and damaging
winds.

Locations impacted include...
Newberry, Winnsboro, Edgefield, Saluda, McCormick, and Lake
Greenwood.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 200 AM EDT for
east central Georgia...and central South Carolina.

LAT...LON 3396 8257 3407 8253 3397 8230 3396 8202
      3413 8187 3420 8194 3430 8190 3453 8164
      3445 8154 3457 8142 3454 8090 3430 8101
      3418 8118 3424 8132 3418 8140 3407 8139
      3409 8147 3377 8171 3351 8240 3398 8265
TIME...MOT...LOC 0053Z 289DEG 29KT 3409 8212

CJR
Special weather statement, Mar 21, 9:30 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
930 PM EDT TUE MAR 21 2017

GAZ063>065-077-SCZ018-025-030-220215-
Burke-Richmond-McDuffie-Columbia-Aiken-McCormick-Edgefield-
930 PM EDT TUE MAR 21 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
COLUMBIA...MCDUFFIE... NORTHWESTERN BURKE...RICHMOND...SOUTHWESTERN
EDGEFIELD...AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...

At 927 PM EDT, an area of strong thunderstorms were clustered 11
miles southeast of Lincolnton, or 15 miles northwest of Evans,
moving southeast at 30 mph.

Damaging winds in excess of 40 mph and pea size hail are possible
with this storm.

Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Waynesboro,
Martinez, Fort Gordon, Augusta, and New Ellenton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A severe thunderstorm watch remains in effect until 200 AM EDT for
east central Georgia...and central South Carolina.

LAT...LON 3364 8261 3363 8258 3364 8258 3366 8251
      3364 8246 3370 8233 3369 8222 3370 8224
      3373 8224 3377 8200 3357 8128 3320 8176
      3316 8178 3305 8229 3323 8223 3331 8234
      3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 0127Z 293DEG 28KT 3366 8234

CJR
Local storm report, Mar 21, 10:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     TSTM WND DMG     10 NNW LEESVILLE        34.06N 81.56W
03/21/2017                   SALUDA             SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED SEVERAL TREES
            DOWN AT THE INTERSECTION OF PROSPERITY
            HIGHWAY AND MT. WILLING ROAD.

&&

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:58 PM EDTSpecial Weather StatementCAELincoln47 min
Mar 21, 9:30 PM EDTSpecial Weather StatementCAEColumbia, McDuffie, Richmond45 min
Mar 21, 10:05 PM EDTSevere Thunderstorm WarningCAELincoln40 min
Mar 21, 10:31 PM EDTSevere Thunderstorm WarningCAERichmond59 min
Mar 21, 10:45 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Richmond45 min
Mar 21, 11:15 PM EDTSevere Thunderstorm WarningCAEBurke45 min
Mar 21, 8:14 PM EDTSpecial Weather StatementCAEMcCormick31 min
Mar 21, 9:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda44 min
Mar 21, 9:36 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland39 min
Mar 21, 10:04 PM EDTSevere Thunderstorm WarningCAEKershaw, Lexington, Richland41 min
Mar 21, 10:34 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Richland, Sumter41 min
Mar 21, 10:51 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee, Sumter39 min
Mar 21, 10:58 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter47 min
Mar 21, 11:22 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Orangeburg23 min
Mar 21, 11:28 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg32 min
Mar 22, 12:11 AM EDTSpecial Weather StatementCAEBamberg, Clarendon, Orangeburg49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.